|New first Regimen
Oct 22, 2007
Dear Dr. BobZ,
after three days of gazing at the three bottles of Kivexa, Telzir and Ritonavir I finally was mentally ready to start taking them. during those three days I was trying to convince myself that these will be my friends for as long as I'm alive. I took my first dose 2 hours ago and still waiting for them to kickin. I'm hoping there will be no side effects.
I have two questions, first is how can I lower the triglyceride levels resulting from PIs? can I take Omega 3 fish oils? would this help? antioxidants? does the Gym help?
second is how long does it take after taking a dose for the medications to reach optimum blood levels? 2 hours? 3? a day? what?
I'm just trying to be technically knowledgeable about my regimen so I can manage myself in the first few months.
| Response from Dr. Frascino
Starting HAART (highly active antiretroviral therapy) is a milestone. I'm glad you did not start until you were mentally prepared to do so. Your decision to think of the medications as your friends is a wise one. I also like to think of them as seriously kicking some HIV butt! Side effects? Well, perhaps. No one can readily determine that in advance. No doubt these are potent medications fighting a potent adversary. The good news is that if side effects occur we are now much better equipped to manage them.
As for triglyceride elevation, this does not occur in all HIVers taking PIs. If yours do go up, I've found omega 3 fish oils to be helpful as an over the counter product. There are also prescription medications that can be used if necessary. Antioxidants are not known to have a direct effect on triglycerides or blood lipids in general. However, they do have a "cardioprotective" effect through other mechanisms. The gym? Well aerobic exercise in particular can raise HDL (the good cholesterol). But the best effect of regular workouts at the gym, both resistance weight training and aerobics, is that they make us look better naked!
As for obtaining optimum blood levels for anti-HIV drugs, this varies from drug to drug and is dependant on other factors, including dose, pharmacologic boosting agents, concurrent medications, etc. It's probably best just to think that now you've started the best regimen you and your HIV specialist could devise and that your job now is to be as adherent as possible to the dosage schedule. Then just wait for your next lab results and hopefully you'll see some serious HIV ass-kickery, both virologically (declining HIV plasma viral load) and immunologically (rising CD4 count). Then you can smile and reinforce the notion that the drugs in your regimen really are your friends!
Good luck. I've been popping fistfuls of antiretrovirals for over a decade. It's become second nature to me and yes, mine too are indeed friends.
I'm here if you need me. Let's get through this together, OK?
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Sore Throat Could I Have Acute HIV Infection
- Do People Get AIDS From Sex With A Prostitute?
- Flu Symptoms After Insertive Oral Sex Worried I Have HIV
- Hpv After Breast Sucking Sign Of HIV AIDS
- Night Sweats After Kissing Cold Sore Sign Of HIV AIDS
- Swollen Lymph Glands After Sucking Penis Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.